Iowa, 2020

Tornado and Hail in Iowa, August 10, 2020

August 10, 2020 · NWS DVN · 25 events in 17 counties and zones

A powerful line of severe thunderstorms produced a derecho which tracked across eastern Iowa and northwest Illinois on the afternoon of Monday, August 10th, resulting in widespread straight line wind damage. 5 billion dollars along the path of these storms from Iowa through Illinois.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
200
Property damage
None recorded
Crop damage
None recorded
Events
25

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

A powerful line of severe thunderstorms produced a derecho which tracked across eastern Iowa and northwest Illinois on the afternoon of Monday, August 10th, resulting in widespread straight line wind damage. The cost of damage from this storm was extreme, reaching an estimated 7.5 billion dollars along the path of these storms from Iowa through Illinois. Two brief tornadoes have been confirmed within the widespread swath of wind damage, one just north of the Eastern Iowa Airport in Linn County Iowa, and one just south of Freeport, Illinois. These tornadoes have been designated as EF-U, as there was no observable damage directly attributable to the tornadoes from which an EF-scale rating could be assigned. While an average of two derechos a year occur across the area, a derecho of this intensity is a roughly once-in-a-decade occurrence. Another unusual aspect of this derecho was the duration of the strong winds, with gusts over 60 mph for over an hour at some locations.

The most extreme winds, estimated at 110-140 mph, destroyed or damaged numerous outbuildings, barns, grain bins, homes, mobile homes, apartment buildings, trees, and power poles in parts of Benton, Linn, Jones, Cedar, and Clinton Counties. The Cedar Rapids area was particularly hard hit. One fatality occurred in Linn County, as a tree fell on a cyclist. Several homes, apartment complexes, and businesses sustained damage consistent with 130-140 mph winds. Radio transmission towers in Marion and Clinton, Iowa collapsed due to winds estimated around 130 mph. Wind gusts of 80-100 mph were common as the line of storms moved through the Quad Cities area and then through northwest Illinois. A small pocket of winds estimated at 100-110 mph impacted Princeton, IL in Bureau County, where a 150 foot communications tower collapsed and numerous power poles were snapped. In addition to the damage, numerous long-duration power outages occurred across the region. Damage to crops was considerable along the derecho path. Numerous semi trucks were also blown off roadways along the path of the derecho.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Aug 10, 10:50 AM CST, 10 minutes earlier.

Area forecast discussion, Aug 10, 10:50 AM CST, 10 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
1150 AM CDT Mon Aug 10 2020

...18Z AVIATION UPDATE...

.SYNOPSIS...
Issued at 325 AM CDT Mon Aug 10 2020

A warm and muggy air mass continues to be found over the Midwest,
with a cold front now making its way southeast through MN and
central NE. Nearly stationary severe storms are found near the
Twin Cities to the north, while the rest of the frontal zone has
been less convectively active through 3 AM. That may change as the
night unfolds, as forcing increases along the front to the west,
which may lead to a convective increase toward Sioux Falls SD.
That area would then be the one needing to be watched for an
evolution eastward into our CWA today.

&&

.SHORT TERM...(Today and Tonight)
ISSUED AT 325 AM CDT Mon Aug 10 2020

A cold front will move through the area tonight. Thunderstorms,
so far avoiding most of our area via the persistent EML/cap, are
far more likely today as this front passes through. Ahead of these
storms, provided we do not cloud over early this morning, will
once again rise to the upper 80s to near 90, before the cold front
and storms arrive by early afternoon west to early evening east.

Strong to severe thunderstorms appear likley as the combination
of progressive cold pool in increasing mid level westerly flow
interact with the hot and humid air mass in place. This could
result in a significant wind threat if upstream conditions allow
for an already defined progressive MCV/bowing segment this morning
from the FSD area. That strong forcing will be needed for
thunderstorms, as again, we will have the strong cap in place to
limit initial surface based activity today. This limitation is
likely to reason for SPC probabilities keeping our area mainly in
the Marginal risk region. For the capping concern, I'll limit pops
to likely on this initial forecast for the afternoon hours, vs
much higher. Unfortunately for those needing a big rain, the fast
movement will likely keep amounts lower than 0.5 in the bowing
area, with comma head more likely to bring the 0.5 to 1.5" amount
today. That could also move through, but with models highly varied
on where things go to day, and CAMs supporting a wide
distribution of storm cluster location. Again, today's pops are
mostly timed and placed to coincide with the frontal passage.

With time the storms will shift south, and with inflow from the
southwest, they should end this evening, though some stratiform
may linger into the night south. This front will certainly end
the short stretch of oppressive humidity for now.

ERVIN

.LONG TERM...(Tuesday through Sunday)
ISSUED AT 325 AM CDT Mon Aug 10 2020

Tuesday...As post system/frontal boundary sfc ridge slides east acrs
the region and into the southwestern GRT LKS, this day should be dry
and characterized by light easterly boundary layer flow, drier DPTs
and temps in the low to mid 80s. Some high overrunning clouds acrs
the south filtering the insolation, more sunshine north of I80.
Flattened/zonal mid level steering flow will look to usher a wave
aloft acrs the MO RVR Valley later Tue night, with signs of a pre-
system elevated warm air advection wing generating elevated showers
and thunderstorms acrs at least the west half of IA. It will have to
battle some mid level ridging over the MS RVR Valley, and thus feel
only a low chance that some of this activity may get into the far
west or southwestern CWA late Tue night-early Wed morning. If we
don't get much overrunning clouds Tue night, easterly sfc layer
fetch driven low temps may get into the lower 60s or even upper 50s
in some locations.

Wednesday through Friday...Wed a low confidence day as some models
such as the 00z ECMWF continue the wave acrs toward the MS RVR
Valley for some precip chances locally, while others such as the 00z
GFS are mainly dry with ongoing ridging influence. Here's a spot
where the GFS will be preferred. Latest suite of upper jet pattern
ensemble runs and trends suggest upper ridge blocking pattern
forming mid to late week over the GRT LKS, diffluent split flow acrs
the mid MO and MS RVR Valleys including the local area, with warm
dome based acrs the south half of the Rockies down to northern
Mexico. The GFS/GEFS suggest that besides some isolated to wdly
sctrd pop up showers/storms, the DVN CWA to be in-between more
organized forcing stream and mainly dry into the start of the
weekend. This while the 00z ECMWF develops a cut-off upper low that
slowly meanders eastward in the block and makes it acrs the area by
later Friday and Friday night with rounds of heavy rain under it.
Would have to see more runs and some model continuity before buying
off on this scenario. Generally above normal temps thru the period.

Saturday and Sunday...Again a low confidence period with medium range
model discrepancy. The Euro continues with it's passing closed low
for a wet Saturday before a digging trof boots it eastward while
bring more precip chances along it's own axis for Sunday. This while
the GEFS suggests digging troffiness and northwest flow acrs the
upper Midwest, possibly ushering in a system or two for precip
chances late Saturday into Sunday as well. Will keep chance POPs
going with the uncertainty, and continue the trend of above normal
temps for now.   ..12..

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday Afternoon)
ISSUED AT 1150 AM CDT Mon Aug 10 2020

Fast moving line of severe storms with damaging winds 50-70+ kts
will impact CID terminal near 1745z, and MLI terminal near 1830z.
IFR/VLIFR conditions expected with these storms for less than an
hour. Outflow boundary may also produce severe gusts at DBQ and
BRL 18z-19z with MVFR to local IFR conditions in storms possible.
In wake of the storms, NW winds will stay gusty at 15-30 kts for
a period of an hour. Conditions overall should return to VFR by
early evening.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SYNOPSIS...Ervin
SHORT TERM...Ervin
LONG TERM...12
AVIATION...McClure
Hazardous weather outlook, Aug 10, 10:22 AM CST, 38 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
1122 AM CDT Mon Aug 10 2020

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-111630-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
1122 AM CDT Mon Aug 10 2020

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A line of fast moving storms will push across the Outlook area
this afternoon between Noon and 3 pm. The primary hazard from
these storms will be very damaging winds of 70 to 90 mph.
A couple of tornadoes are also possible. The area most favored
for damaging winds will be along and north of a line from
Washington, Iowa to Aledo, Illinois or roughly near to north of
Interstate 80 where the Storm Prediction Center has upgraded to a
moderate risk of severe weather. Much of the rest of the southern
Outlook area is in an enhanced risk, as an outflow boundary will
bring a chance for damaging winds further south into far southeast
Iowa and west central Illinois.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

There will be periodic chances for thunderstorms from Tuesday
night through Friday, but severe weather potential

The radar

The Des Moines radar (KDMX), 118 km away, was scanning. The volume nearest the first event began at 16:58 UTC.

Open the radar archive at this moment

Event by event

23 thunderstorm wind, 1 tornado, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Benton

When
August 10, 11:00 AM CST to 12:40 PM CST
Where
Benton County, 1.79 mi SW of Belle Plaine Arpt to Atkins
Measured
126 kt (145 mph) measured gust
Reported by
Emergency Manager
Coordinates
41.899, -92.320

Widespread straight-line winds that produced extensive damage were reported throughout Benton County, associated with a derecho. These winds lasted around an hour in total, even though the initial line of convection moved out fast. Damaging straight-line winds continued and were associated with the rear inflow jet. Maximum wind speeds were reported up to 80 mph for much of the county, with areas in central Benton County that had wind speed estimates from 120 mph wind or greater. The maximum measured unofficial wind gust was 126 mph in Atkins, IA. These estimates were determined based off damage surveys and photos submitted through social media. These strong winds extensively damaged most trees, powerlines, crops, and many structures in their path. This resulted in long duration power outages.

Thunderstorm Wind, Iowa

When
August 10, 11:00 AM CST to 12:30 PM CST
Where
Iowa County, 0.48 mi ESE of Victor to 3.56 mi S of Homestead
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.727, -92.291

Widespread straight-line winds that produced extensive damage were reported throughout Iowa County, associated with a derecho. These winds lasted around an hour in total at any one location, even though the initial line of storms moved out quickly. Damaging straight-line winds continued and were associated with the rear inflow jet. Maximum wind speeds were estimated to be 60 to 80 MPH for much of the county, with areas in northern Iowa County that had wind speed estimates that were 80 MPH or higher. These estimates were determined based off damage reports and photos submitted through social media. These strong winds and duration extensively damaged most trees, powerlines, crops, and some structures in their path. This also resulted in long duration power outages.

Thunderstorm Wind, Keokuk

When
August 10, 11:00 AM CST to 12:30 PM CST
Where
Keokuk County, 4.07 mi W of Delta to 2.85 mi SE of Keota
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.339, -92.408

Straight-line winds that produced damage were reported throughout Keokuk County, associated with a derecho. These winds lasted around an hour in total at any one location, even though the initial line of storms moved out quickly. Damaging straight-line winds continued and were associated with the rear inflow jet. Maximum wind speeds were estimated to be 60 to 80 MPH for much of the county. These estimates were determined based off damage reports. These strong winds and duration caused damage to trees, powerlines, and crops. This also resulted in long duration power outages.

Thunderstorm Wind, Linn

When
August 10, 11:30 AM CST to 12:50 PM CST
Where
Linn County, 3.62 mi WSW of Covington to 3.65 mi NNW of Lisbon Mohn Arpt
Measured
122 kt (140 mph) estimated gust
Deaths
1 direct, 0 indirect
Injuries
100 direct, 100 indirect
Reported by
Emergency Manager
Coordinates
41.988, -91.839

Widespread straight-line winds that produced extensive damage were reported throughout Linn County, associated with a derecho. These winds lasted around an hour in total at any one location, even though the initial line of storms moved out quickly. Damaging straight-line winds continued and were associated with the rear inflow jet. Maximum wind speeds were estimated to be 80 to 100 MPH for much of the county, with areas in central Linn County that had wind speed estimates that were 120 MPH or higher. The highest estimated wind speed were in the Cedar Rapids area where extensive damage to an apartment complex occurred with damage indicating winds about 140 MPH. A radio transmission tower also collapsed with wind speed estimated at 130 MPH. These estimates were determined based off damage reports and photos submitted through social media as well as a damage survey. The peak thunderstorm wind gust measured at the Cedar Rapids airport ASOS before it lost power was 68 MPH. The duration of strong winds caused extensive damaged most if not all trees, crops, and structures in their path. Due to the widespread damage, long duration power outages occurred. One fatality occurred here when a 63 year old man riding a bicycle was struck and killed by a tree that was knocked down due to the winds. There were also numerous injuries reported in the Cedar Rapids area.

Thunderstorm Wind, Johnson

When
August 10, 11:30 AM CST to 12:45 PM CST
Where
Johnson County, 4.49 mi NNW of Oxford to 1.77 mi S of Oasis
Measured
70 kt (81 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.734, -91.848

Widespread straight-line winds that produced extensive damage were reported throughout Iowa County, associated with a derecho. These winds lasted around an hour in total at any one location, even though the initial line of storms moved out quickly. Damaging straight-line winds continued and were associated with the rear inflow jet. Maximum wind speeds were estimated to be 60 to 80 MPH for much of the county, with areas in northern Johnson County that had wind speed estimates that were 80 MPH or higher. These estimates were determined based off damage reports and photos submitted through social media. The peak wind gust measured at the Iowa City Airport was 69 MPH before the power went out. The duration of strong winds caused extensive damage to most trees, powerlines, crops, and structures in their path. The widespread damage also resulted in long duration power outages.

Thunderstorm Wind, Washington

When
August 10, 11:30 AM CST to 12:45 PM CST
Where
Washington County, 5.97 mi W of West Chester to 2.59 mi NE of Haskins
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.340, -91.944

Widespread straight-line winds that produced extensive damage were reported throughout Washington County, associated with a derecho. These winds lasted around an hour in total at any one location, even though the initial line of storms moved out quickly. Damaging straight-line winds continued and were associated with the rear inflow jet. Maximum wind speeds were estimated to be 60 to 80 MPH. These estimates were determined based off damage reports and photos submitted through social media. The duration of strong winds caused extensive damage to some trees, powerlines, crops, and a few structures in their path. The widespread damage also resulted in long duration power outages.

Tornado, Linn

When
August 10, 11:31 AM CST to 11:32 AM CST
Where
Linn County, 1.88 mi NNW of (Cid)cedar Rapids Ar to 1.64 mi NNE of (Cid)cedar Rapids Ar
Rating
EFU
Path length
0.92 mi
Path width
40 yd
Reported by
NWS Storm Survey
Coordinates
41.906, -91.729

A brief tornado moved through cropland just north of the Eastern Iowa Airport. The path was found in high resolution satellite imagery. The tornado was on the leading edge of a larger swath of straight line winds that snapped trees and destroyed outbuildings and grain bins. There was no damage directly attributable to the tornado from which an EF-scale rating could be assigned. Thus, the tornado is designated EF-U.

Thunderstorm Wind, Jefferson

When
August 10, 11:35 AM CST
Where
Jefferson County, 0.52 mi W of Fairfield Muni Arpt
Measured
52 kt (60 mph) measured gust
Reported by
Public
Coordinates
41.050, -91.980

This was a measured wind gust from the south side of the derecho event.

Thunderstorm Wind, Cedar

When
August 10, 11:45 AM CST to 1:10 PM CST
Where
Cedar County, 1.02 mi SSW of Cedar Bluff to 4.69 mi E of Bennett
Measured
104 kt (120 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.766, -91.327

Widespread straight-line winds that produced extensive damage were reported throughout Cedar County, associated with a derecho. These winds lasted around an hour in total at any one location, even though the initial line of storms moved out quickly. Damaging straight-line winds continued and were associated with the rear inflow jet. Maximum wind speeds were estimated to be 80 to 120 MPH for much of the county. These estimates were determined based off NWS Storm Surveys, damage reports and photos submitted through social media. The duration of strong winds caused extensive damage to most trees, powerlines, crops, and structures in their path. The widespread damage also resulted in long duration power outages.

Thunderstorm Wind, Jefferson

When
August 10, 11:50 AM CST
Where
Jefferson County, 1.25 mi ESE of Fairfield
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.990, -91.960

A spotter estimated 60 to 70 mph winds.

Thunderstorm Wind, Jones

When
August 10, 11:50 AM CST to 1:15 PM CST
Where
Jones County, 0.7 mi E of Martelle to 1.29 mi NW of Oxford Mills
Measured
78 kt (90 mph) estimated gust
Reported by
Emergency Manager
Coordinates
42.018, -91.357

Widespread straight-line winds that produced extensive damage were reported throughout Jones County, associated with a derecho. These winds lasted around an hour in total at any one location, even though the initial line of storms moved out quickly. Damaging straight-line winds continued and were associated with the rear inflow jet. Maximum wind speeds were estimated to be 80 to 100 MPH for much of the county, with an area of 100 MPH or higher in the south central part of the county. These estimates were determined based off damage reports and photos submitted through social media. The duration of strong winds caused extensive damage to most trees, powerlines, crops, and structures in their path. The widespread damage also resulted in long duration power outages.

Thunderstorm Wind, Muscatine

When
August 10, 11:50 AM CST to 1:08 PM CST
Where
Muscatine County, 1.41 mi W of Nichols to 0.17 mi SE of Montpelier
Measured
70 kt (81 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.482, -91.347

Widespread straight-line winds that produced extensive damage were reported throughout Muscatine County, associated with a derecho. These winds lasted around an hour in total at any one location, even though the initial line of storms moved out quickly. Damaging straight-line winds continued and were associated with the rear inflow jet. Maximum wind speeds were estimated to be 60 to 70 MPH for much of the county with 80 MPH or higher over the northern half. These estimates were determined based off damage reports and photos submitted through social media. The duration of strong winds caused extensive damage to most trees, powerlines, crops, and structures in their path. The peak wind gust measured at the Muscatine Airport was 58 MPH before power was lost. The widespread damage also resulted in long duration power outages.

Thunderstorm Wind, Louisa

When
August 10, 11:50 AM CST to 1:10 PM CST
Where
Louisa County, 0.92 mi SW of Cotter to 4.49 mi E of Grandview
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.291, -91.483

Widespread straight-line winds that produced damage were reported throughout Louisa County, associated with a derecho. These winds lasted around an hour in total at any one location, even though the initial line of storms moved out quickly. Damaging straight-line winds continued and were associated with the rear inflow jet. Maximum wind speeds were estimated to be around 60 MPH for much of the county. These estimates were determined based off damage reports and photos submitted through social media. The duration of strong winds caused extensive damage to a few trees and crops in their path.

Thunderstorm Wind, Henry

When
August 10, 11:51 AM CST to 12:00 PM CST
Where
Henry County, 3.8 mi SW of Mt Union
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.030, -91.450

A healthy tree was split by thunderstorm winds.

Thunderstorm Wind, Henry

When
August 10, 11:55 AM CST
Where
Henry County, 0.52 mi W of Mt Pleasant Muni Arp
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
40.950, -91.510

Measured at the airport at Mt. Pleasant.

Thunderstorm Wind, Jefferson

When
August 10, 11:58 AM CST to 12:08 PM CST
Where
Jefferson County, 2.09 mi E of Fairfield
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.000, -91.940

Medium size tree limbs blown down by thunderstorm winds.

Thunderstorm Wind, Dubuque

When
August 10, 12:00 PM CST to 12:20 PM CST
Where
Dubuque County, 0.69 mi S of Asbury
Measured
61 kt (70 mph) estimated gust
Reported by
Amateur Radio
Coordinates
42.510, -90.750

A very tall tree was topped off.

Thunderstorm Wind, Clinton

When
August 10, 12:10 PM CST to 1:40 PM CST
Where
Clinton County, 1.14 mi N of Toronto to 1 mi NE of Clinton
Measured
113 kt (130 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.916, -90.881

Widespread straight-line winds that produced extensive damage were reported throughout Clinton County, associated with a derecho. These winds lasted around an hour in total at any one location, even though the initial line of storms moved out quickly. Damaging straight-line winds continued and were associated with the rear inflow jet. Maximum wind speeds were estimated to be 80 to 100 MPH for much of the county with winds over 100 MPH in the city of Clinton. These estimates were determined based off damage reports and photos submitted through social media. The Clinton Airport AWOS reported a peak gust of 74 MPH with winds over 60 MPH for 45 minutes. In addition, a radio transmission tower collapsed at KMCN in Clinton with significant damage to the roof. The wind speed estimate with transmission tower collapse was 130 MPH. The duration of strong winds caused extensive damage to most trees, powerlines, crops, and structures in their path. The widespread damage also resulted in long duration power outages.

Thunderstorm Wind, Scott

When
August 10, 12:10 PM CST to 1:40 PM CST
Where
Scott County, 2.29 mi SSW of New Liberty to 3.21 mi S of Princeton
Measured
78 kt (90 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.691, -90.902

Widespread straight-line winds that produced extensive damage were reported throughout Scott County, associated with a derecho. These winds lasted around an hour in total at any one location, even though the initial line of storms moved out quickly. Damaging straight-line winds continued and were associated with the rear inflow jet. Maximum wind speeds were estimated to be 80 to 100 MPH for much of the county. These estimates were determined based off damage reports and photos submitted through social media. The peak wind speed measured at the Davenport Airport ASOS was 86 MPH before the power went out with several large tree limbs and trees blown down on the airport property, including at the NWS Weather Forecast Office in the Quad Cities. The duration of strong winds caused extensive damage or loss to most trees, powerlines, crops, and some roof damage in their path. The widespread damage also resulted in long duration power outages.

Thunderstorm Wind, Jackson

When
August 10, 12:15 PM CST to 1:40 PM CST
Where
Jackson County, 0.37 mi SSW of Monmouth to 1.25 mi WNW of Sabula
Measured
78 kt (90 mph) estimated gust
Reported by
Emergency Manager
Coordinates
42.075, -90.872

Widespread straight-line winds that produced extensive damage were reported throughout Jackson County, associated with a derecho. These winds lasted around an hour in total at any one location, even though the initial line of storms moved out quickly. Damaging straight-line winds continued and were associated with the rear inflow jet. Maximum wind speeds were estimated to be 60 to 80 MPH for much of the county with winds of 80 to 100 MPH across the southern two thirds of the county These estimates were determined based off damage reports. The duration of strong winds caused extensive damage to trees, powerlines, crops, and structures in their path. The widespread damage also resulted in long duration power outages.

Thunderstorm Wind, Des Moines

When
August 10, 12:22 PM CST
Where
Des Moines County, Burlington Arpt
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
40.780, -91.120

Measured at the Burlington Airport.

Thunderstorm Wind, Des Moines

When
August 10, 12:24 PM CST to 12:34 PM CST
Where
Des Moines County, 0.87 mi SW of Danville
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.860, -91.310

Several 6 inch diameter tree branches were blown down, and across power lines.

Hail, Dubuque

When
August 10, 12:25 PM CST
Where
Dubuque County, 1.53 mi E of Cascade
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.300, -90.990

This fell from storms just north of the track of the derecho path.

Thunderstorm Wind, Des Moines

When
August 10, 12:27 PM CST to 12:37 PM CST
Where
Des Moines County, 0.87 mi NW of Mediapolis
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.010, -91.160

Numerous tree branches were blown down all over town.

Thunderstorm Wind, Des Moines

When
August 10, 12:30 PM CST to 12:45 PM CST
Where
Des Moines County, 0.52 mi W of West Burlington
Measured
65 kt (75 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.820, -91.160

Several trees were blown down across a road.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Thunderstorm Wind, Linn2020-08-1063MaleOutside/Open AreasDirect

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2020Every state in 2020This day in weather historyThe tornado archive for Iowa, 2020Warnings in Iowa, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 915401, 916091, 916099, 916103, 916107, 916109, 915999, 916119, 916127, 916121, 916123, 916129, 916130, 916112, 916122, 916113, 916114, 916137, 916145, 916136, 916125, 916116, 916111, 916117, 916118.